Deliberate or accidental overdosage of oral disopyramide may be followed by apnea, loss of consciousness, cardiac arrhythmias, and loss of spontaneous respiration. Death has occurred following overdosage.
Toxic plasma levels of disopyramide produce excessive widening of the QRS complex and Q-T interval, worsening of congestive heart failure, hypotension, varying kinds and degrees of conduction disturbance, bradycardia, and finally asystole. Obvious anticholinergic effects are also observed.
The approximate oral LD50 of disopyramide phosphate is 580 and 700 mg/kg for rats and mice, respectively.
Experience indicates that prompt and vigorous treatment of overdosage is necessary, even in the absence of symptoms. Such treatment may be life-saving. No specific antidote for disopyramide phosphate has been identified. Treatment should be symptomatic and may include induction of emesis or gastric lavage, administration of a cathartic followed by activated charcoal by mouth or stomach tube, intravenous administration of isoproterenol and dopamine, insertion of an intra-aortic balloon for counterpulsation, and mechanically assisted ventilation. Hemodialysis or, preferably, hemoperfusion with charcoal may be employed to lower serum concentration of the drug.
The electrocardiogram should be monitored, and supportive therapy with cardiac glycosides and diuretics should be given as required.
If progressive AV block should develop, endocardial pacing should be implemented. In case of any impaired renal function, measures to increase the glomerular filtration rate may reduce the toxicity (disopyramide is excreted primarily by the kidney).
The anticholinergic effects can be reversed with neostigmine at the discretion of the physician.
Altering the urinary pH in humans does not affect the plasma half-life or the amount of disopyramide excreted in the urine.